Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS El Paso, TX

May 15, 2007Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at May 15, 2007, 4:38 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2007, 4:38 PM MDT (22:38 UTC)
Expired
May 15, 2007, 6:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 152241
FFWEPZ
NMC051-160045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
438 PM MDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...

* UNTIL 645 PM MDT

* AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WERE DROPPING HEAVY RAINS ACROSS SIERRA
  COUNTY NEAR TRUTH OR CONSEQUENCES...HILLSBORO...KINGSTON
  ELEPHANT BUTTE AND CABALLO. HEAVY RAINS WERE ALSO FALLING
  ACROSS INTERSTATE 25 AND HIGHWAY 152.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3320 10776 3286 10770 3280 10728 3291 10675
      3328 10675

$$

ROGASH
1 follow-up statement
000 
WGUS74 KEPZ 160049
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
646 PM MDT TUE MAY 15 2007

NMC051-160056-
SIERRA NM-
646 PM MDT TUE MAY 15 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL SIERRA COUNTY...

THE THUNDERSTORMS THAT DROPPED HEAVY RAINS OVER SIERRA COUNTY 
EARLIER THIS EVENING HAVE MOVED SOUTH INTO DONA AN COUNTY NEW 
MEXICO. THUS THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3320 10776 3286 10770 3280 10728 3291 10675
      3328 10675

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:59 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 15, 2:59 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
259 PM MDT TUE MAY 15 2007

.SYNOPSIS...
A VERY ACTIVE WEATHER PATTERN WILL OCCUR FOR THE NEXT SEVERAL DAYS
AS A MOIST ATMOSPHERE AND A SERIES OF UPPER LEVEL DISTURBANCES
DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY
HEAVY RAINFALL...SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE
THROUGH THE PERIOD. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL. DAYTIME TEMPERATURES WILL BE A FEW DEGREES
BELOW NORMAL DUE TO INCREASED CLOUDS AND MOISTURE.

&&

.DISCUSSION..
AN ACTIVE PATTERN OF DAYTIME AND NOCTURNAL SHOWERS AND
THUNDERSTORMS WILL BE IN PLACE TODAY THROUGH MONDAY. A COLD FRONT
HAS PUSHED WEST ACROSS THE FORECAST AREA TODAY...PULLING
ADDITIONAL LOW LEVEL MOISTURE INTO AREA. AT THE SAME TIME A SERIES
OF WEAK UPPER LEVEL DISTURBANCES OR IMPULSES IN THE WESTERLY FLOW
ALOFT ARE MOVING ACROSS THE DESERT SOUTHWEST...OVERRUNNING THE LOW
LEVEL MOIST EASTERLY FLOW. WITH AN MOIST AND UNSTABLE AIR MASS IN
PLACE... SHOWERS AND THUNDERSTORMS WILL BE EASILY TRIGGERED BY THE
UPPER LEVEL IMPULSES AS THEY MOVE ACROSS. DECENT DIRECTIONAL SHEAR
AND CAPE VALUES WOULD INDICATE THAT SOME OF THE THUNDERSTORMS MAY
REACH SEVERE CRITERIA IN THIS AFTERNOON AND EARLY EVENING...
CAPABLE OF PRODUCING LARGE HAIL.

ANOTHER FEATURE OF THIS PATTERN WILL THE POTENTIAL FOR HEAVY
RAINFALL. ABUNDANT MOISTURE IS IN PLACE WITH PRECIPITABLE WATER
VALUES RUNNING AT 170 PERCENT OF NORMAL OR HIGHER. LOCALLY HEAVY
RAINFALL IS POSSIBLE FROM SHOWERS AND THUNDERSTORMS THAT DEVELOP
OVER THE NEXT FEW DAYS. MODELS HAVE BEEN HIGHLY VARIABLE IN THE
AMOUNT OF PRECIP EXPECTED FROM THIS PATTERN WITH WIDESPREAD HIGH
PRECIP AMOUNTS UNCERTAIN. AS THIS PATTERN CONTINUES OVER THE NEXT
SEVERAL DAYS...A FLASH FLOOD WATCH MAY BE NECESSARY FOR PORTIONS
OF THE FORECAST AREA...OTHERWISE...LOCALIZED MINOR FLOODING IN
LOW LYING AREAS AND ALONG DRAINAGES MAY OCCUR NEAR THUNDERSTORMS.

CONDITIONS WILL BEGIN TO DRY OUT TOWARD SUNDAY AFTERNOON AND
MONDAY AS THE MOISTURE AND INSTABILITY BEGINS TO SHIFT EAST. A
DRIER PATTERN IS EXPECTED FOR MUCH OF THE FOLLOWING WEEK WITH
TEMPERATURES WARMING TO NEAR NORMALS.

&&

.AVIATION...VALID 16/00Z-17/00Z. VFR CONDITIONS THROUGH MOST THE
PERIODS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE
DAY PROGRESSES AND CONTINUE ON OVERNIGHT. MVFR AND IFR CONDITIONS
CAN BE EXPECTED NEAR STORMS DUE TO RAIN SHAFTS/BLOWING DUST AND
POSSIBLE HAIL. SEE APPROPRIATE TAFS AND TWEBS FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  80  58  79  59 /  50  50  50  50  40
SIERRA BLANCA TX        57  72  52  75  52 /  60  60  50  50  40
LAS CRUCES              60  82  59  80  56 /  50  50  50  50  40
ALAMOGORDO              56  77  54  75  52 /  60  60  50  50  40
CLOUDCROFT              42  58  41  58  42 /  60  60  60  50  50
TRUTH OR CONSEQUENCES   57  82  57  78  55 /  50  50  50  50  40
SILVER CITY             51  77  51  76  49 /  30  50  50  50  40
DEMING                  59  84  58  82  55 /  40  50  50  40  40
LORDSBURG               59  86  59  86  56 /  30  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, May 15, 8:22 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
822 AM MDT TUE MAY 15 2007

NMZ022>025-030>032-TXZ055-056-161430-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
822 AM MDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING COLD FRONT WILL COMBINE WITH SURFACE MOISTURE AND
AN UPPER LEVEL STORM SYSTEM TO GIVE US A CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS...SOME STORMS MAY PRODUCE HALF INCH
HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY WE WILL SEE A CHANCE FOR HEAVY RAIN ACCUMULATION.
RAINFALL TOTALS OF ONE HALF TO AN INCH WILL BE POSSIBLE WITH A
THREAT FOR SOME ISOLATED FLASH FLOODING.

THE RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND...BUT THE
THREAT FOR HEAVY RAINS OR SEVERE WEATHER WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON FOR REPORTS TODAY AND WEDNESDAY.

In the hours before

Special weather statement, May 15, 2:36 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT TUE MAY 15 2007

NMZ022-152115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
236 PM MDT TUE MAY 15 2007

...STRONG THUNDERSTORMS OVER SOUTHWESTERN NEW MEXICO...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER OVER PORTIONS OF GRANT AND
SIERRA COUNTIES. THE STRONGEST STORMS WERE IN THE VICINITY OF GILA
HOT SPRINGS AND LAKE ROBERTS AND ACROSS HIGHWAYS 15 AND 163. THE
STORMS WERE ALSO PRODUCING HEAVY RAINFALLS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. REMEMBER NEVER TO DRIVE ACROSS FLOODED ROADS BUT INSTEAD TURN
AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

ROGASH
Special weather statement, May 15, 2:51 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT TUE MAY 15 2007

TXZ056-152130-
HUDSPETH TX-
251 PM MDT TUE MAY 15 2007

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN TEXAS...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER LOCATED OVER HUDSPETH COUNTY
ACROSS INTERSTATE 10 IN THE VICINITY OF SIERRA BLANCA AND FORT
HANCOCK. THE STORMS WERE ALSO PRODUCING VERY HEAVY RAINFALLS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD
TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:47 PM MDTSevere Thunderstorm WarningEPZDoña Ana43 min
May 15, 4:36 PM MDTFlash Flood WatchEPZ7 hr
May 15, 5:37 PM MDTFlash Flood WarningEPZDoña Ana113 min
May 15, 5:55 PM MDTSevere Thunderstorm WarningEPZDoña Ana35 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.